Thursday, June 10, 2010

Suboxone – miracle or menace?

There is more and more talk on the internet and in addiction medicine circles about Suboxone. It was approved by the FDA and released onto the market about 6 years ago. Initially it was looked on as kind of a miracle drug because it makes people feel good and prevents them from having withdrawal symptoms. Sales are reportedly now over three billion dollars per year. But the longer it has been on the market, the more problems doctors and their patients are starting to see. Frankly, I am not at all surprised by this. It is a highly addictive drug, so when patients take it they feel good. But, like all addictive drugs, after a while it doesn’t work quite so well. There are side effects and often patients need to increase their dose. I talked with a patient recently who was on a full dose of Suboxone but she was getting withdrawal symptoms even on the full dose.

x

The benefit of Suboxone is that it sticks to the receptors like glue so it relieves withdrawal well and it is difficult for patients to over-ride it and get high. The problem with Suboxone is the same thing as its beneficial effect - it sticks to the receptors like glue so that it takes forever to fully get off of it. I had one patient recently whose withdrawal symptoms didn’t even start for the first 7 days. Then they kicked in with full force and the patient had to go back to using. Many patients cannot even taper down off their Suboxone over long periods because they feel so awful and the withdrawal symptoms last for so long. If they are able to fully quit Suboxone, they continue to have some withdrawal for well over 2 months.

x

Most patients relapse back to street opiate use soon after stopping their Suboxone. Fortunately we have a good solution to help patients get through this period without relapsing. We use Naltrexone implants after patients detox off their Suboxone so their brain can be protected while the brain heals.

x

Dr Peter Coleman

2 comments:

  1. are you kidding me. put the implant in so the brain can heal. what about the protracted withdrawls that can be so bad it leads to suicide. how can the brain heal when the patient cant survive the agony and anguish + anxiety of insomnia your skin turning inside out????????????????????

    ReplyDelete
  2. This is my 19th day off Suboxone.....still in the bed!!! I'm freezing all the time! My skin is crawling, I'm anxious and exhausted all at once. Can't sleep though but can't walk to the backyard without being totally out of breath so then need to go lay down again! Have horrible depression, was suicidal for a few days there but kept telling myself it would get better....well it's not getting better....I feel a 100 years old! No desire, or energy to do ANYTHING!!!! I tapered like I was told to do....what a bunch of bullshit!!! Suboxone should only be used by "in house" detox facilities and only for a week or two to get you through the worst of your opiate withdrawals. This long -term treatment is just another way to addict you to something that will eventually take you LONGER to get off. Pick your poison, it's all the same in the end. I'm sick of hearing from doctors who think suboxone is a miracle, it's NOT!!!! Some miracle, all I want is my suboxone back so I can feel "normal"!!!! But isn't that also what long term opiate users feel like? They have to keep using to feel normal! I don't know how long these withdrawals will last but I'm going to do my best to document everything I go through, then go see the best damn attorney in the great state of Texas!!!! Yah-f-ing-hew!!! DO NOT BUY THEIR BULLSHIT!!!!!!!!!! It's all about MONEY!!!!!!!!

    ReplyDelete